Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 133, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Aug 16, 2016, 8:50 PM CDT for Cerro Gordo County, Hancock County, Iowa. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2016, 8:50 PM CDT (01:50 UTC)
- Expired
- Aug 16, 2016, 9:30 PM CDT
- In force
- 40 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cerro Gordo County, IA, Hancock County, IA
The radar
The Des Moines radar (KDMX), 163 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.8 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 549 J/kg
- Mixed-layer CIN
- -41 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 71 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted.
317
WUUS53 KDMX 170150
SVRDMX
IAC033-081-170230-
/O.NEW.KDMX.SV.W.0133.160817T0150Z-160817T0230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
850 PM CDT TUE AUG 16 2016
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN HANCOCK COUNTY IN NORTH CENTRAL IOWA...
NORTHWESTERN CERRO GORDO COUNTY IN NORTH CENTRAL IOWA...
* UNTIL 930 PM CDT
* AT 850 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR GARNER...
MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
FOREST CITY...GARNER...CLEAR LAKE...MASON CITY MUNICIPAL AIRPORT...
VENTURA...MILLER...FOREST CITY MUNICIPAL AIRPORT...CLEAR LAKE STATE
PARK...PILOT KNOB STATE PARK AND MCINTOSH WOODS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4325 9334 4306 9334 4309 9365 4326 9365
TIME...MOT...LOC 0150Z 270DEG 15KT 4318 9360
HAIL...1.00IN
WIND...60MPH
$$
ZOGG2 follow-up statements
854
WWUS53 KDMX 170204
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
904 PM CDT TUE AUG 16 2016
IAC033-081-170230-
/O.CON.KDMX.SV.W.0133.000000T0000Z-160817T0230Z/
HANCOCK IA-CERRO GORDO IA-
904 PM CDT TUE AUG 16 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHEASTERN HANCOCK AND NORTHWESTERN CERRO GORDO COUNTIES...
AT 904 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLEAR LAKE...
OR NEAR GARNER...MOVING EAST AT 15 MPH. ADDITIONAL STORMS WERE
ENTERING THE WARNED AREA FROM THE WEST...ALSO MOVING EAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FOREST CITY...GARNER...CLEAR LAKE...MASON CITY MUNICIPAL AIRPORT...
VENTURA...MILLER...FOREST CITY MUNICIPAL AIRPORT...CLEAR LAKE STATE
PARK...PILOT KNOB STATE PARK AND MCINTOSH WOODS STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4325 9334 4306 9334 4309 9365 4326 9365
TIME...MOT...LOC 0204Z 278DEG 14KT 4317 9352
HAIL...1.00IN
WIND...60MPH
$$
ZOGG786
WWUS53 KDMX 170226
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
926 PM CDT TUE AUG 16 2016
IAC033-081-170236-
/O.EXP.KDMX.SV.W.0133.000000T0000Z-160817T0230Z/
HANCOCK IA-CERRO GORDO IA-
926 PM CDT TUE AUG 16 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK AND
NORTHWESTERN CERRO GORDO COUNTIES WILL EXPIRE AT 930 PM CDT...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4325 9334 4306 9334 4309 9365 4326 9365
TIME...MOT...LOC 0226Z 270DEG 15KT 4317 9341
$$
ZOGGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:42 PM CDT, 2 hours 8 minutes earlier.
Area forecast discussion, Aug 16, 6:42 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 642 PM CDT Tue Aug 16 2016 .SHORT TERM.../Tonight/ Issued at 336 PM CDT Tue Aug 16 2016 A couple of items to note for the remainder of today and tonight, including ongoing scattered showers/storms in western Iowa and the impending showers/storms in southern Minnesota that will creep into northern and central Iowa tonight. First up, associated with a weak short wave moving through the upper levels and theta-e advection are scattered storms streaming eastward from Nebraska into western Iowa. With a lack of supportive shear, being elevated in nature, and a lack of a focusing mechanism, expecting storms to stay scattered and sub-severe with gusty winds possible from collapsing updrafts through the evening hours. Second up, associated with the same shortwave will be another area of showers/storms in southern MN that will drift down into northern and possible central Iowa this evening and overnight. The area has a few more positives working for it including mixed layer CAPE in excess of 2000-2500 J/kg, DCAPE around 1000 J/kg, a weak surface cold front, and marginal shear around 25-30kts. All of the aforementioned factors combine to provide at least a marginal/slight severe threat for damaging, as reflected in the current SPC Day 1 Outlook. Additionally, a few landspouts are increasingly possible prior to sunset across the north with steep low level lapse rates, 0- 3km CAPE values around 300-400 J/kg, and an area of surface vorticity moving through. Severe and landspout threat will wane fairly quickly after sunset, giving way to general thunder and showers overnight. .LONG TERM.../Wednesday through Tuesday/ Issued at 336 PM CDT Tue Aug 16 2016 A few lingering showers are expected across central Iowa on Wednesday morning, however forcing will be non existent as the morning progresses and any shower activity should die off rather rapidly through mid morning. Otherwise, warm advection continues unabated into Wednesday with temperatures and humidities rising through the day. This heat will build into Thursday as thermal ridge advances across the northern Plains toward the state. Heat index values by afternoon will approach 100 but should remain below advisory levels at this point. Any threat for precipitation will remain well north and west of the state through early Friday. Changes will arrive later Friday with upper low digging down along the front range of the Rockies with surface front pressing into northern Iowa by late in the day. Moisture transport will focus into the boundary with convection expanding along the front by late in the day. Anticipate the storms to pass south and east ahead of the front by late afternoon and into the night with the possibility of damaging winds and very heavy rainfall. Showers will likely linger across the state, especially south and east on Saturday morning prior to arrival of upper trof. Thereafter, a much cooler airmass will overspread the state with temperatures remaining below normal into early next week. && .AVIATION.../For the 00Z TAFS through 00Z Wednesday evening/ Issued at 642 PM CDT Tue Aug 16 2016 Primary concerns will be convective trends this evening and fog potential overnight, neither of which has high confidence. Have noted VCTS in several locations but cells have been rapidly developing and dissipating with little predictability. Later tonight fog is certainly possible, but the coverage and degree will be dependent on how much mid cloud convective debris remains and allows for radiational cooling. Have started with MVFR in many locations, but lower conditions are possible. Any restrictions should quickly improve to VFR shortly after sunrise. && .DMX WATCHES/WARNINGS/ADVISORIES...None. && SHORT TERM...Curtis LONG TERM...Cogil AVIATION...Small
Hazardous weather outlook, Aug 16, 3:53 PM CDT, 4 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 353 PM CDT TUE AUG 16 2016 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-171100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 353 PM CDT TUE AUG 16 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED INTO THE OVERNIGHT. THERE IS A RISK FOR A FEW SEVERE STORMS WITH THE THREAT DAMAGING WINDS AND LARGE HAIL...MAINLY THIS EVENING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HEAT AND HUMIDITY WILL RETURN FOR THURSDAY WITH HEAT INDEX VALUES APPROACHING 100. BY LATE FRIDAY AFTERNOON AND INTO FRIDAY NIGHT...THERE WILL BE A BETTER CHANCE OF WIDESPREAD THUNDERSTORMS. SOME SEVERE THUNDERSTORMS ARE POSSIBLE DURING THE EVENING HOURS. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEED BRIEFLY THIS EVENING AND AGAIN LATE FRIDAY.
In the hours before
Special weather statement, Aug 16, 7:38 PM CDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 738 PM CDT TUE AUG 16 2016 IAZ006-016-170145- WINNEBAGO IA-HANCOCK IA- 738 PM CDT TUE AUG 16 2016 ...STRONG STORM OVER PORTIONS OF WINNEBAGO AND HANCOCK COUNTIES... AT 738 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES EAST OF SMITH POOL...OR 13 MILES WEST OF FOREST CITY...MOVING EAST AT 15 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... FOREST CITY...THOMPSON...LELAND...CRYSTAL LAKE...WODEN...MILLER AND FOREST CITY MUNICIPAL AIRPORT. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4320 9361 4321 9397 4334 9397 4339 9361 TIME...MOT...LOC 0038Z 268DEG 13KT 4330 9390 ZOGG
Special weather statement, Aug 16, 7:47 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 747 PM CDT TUE AUG 16 2016 IAZ005-006-016-170145- WINNEBAGO IA-KOSSUTH IA-HANCOCK IA- 747 PM CDT TUE AUG 16 2016 ...STRONG STORM OVER NORTH CENTRAL KOSSUTH COUNTY... AT 746 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR SMITH POOL...OR 16 MILES NORTH OF ALGONA...MOVING EAST AT 20 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SMITH POOL...BUFFALO CENTER...BANCROFT...THOMPSON...TITONKA... LAKOTA...CRYSTAL LAKE AND WODEN. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4324 9425 4337 9425 4342 9378 4317 9378 TIME...MOT...LOC 0046Z 268DEG 17KT 4330 9417 ZOGG
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 7:38 PM CDT | Special Weather Statement | DMX | Winnebago | 67 min |
| Aug 16, 7:47 PM CDT | Special Weather Statement | DMX | Kossuth | 58 min |
| Aug 16, 8:20 PM CDT | Severe Thunderstorm Warning | DMX | Hancock, Kossuth, Winnebago | 40 min |
| Aug 16, 11:14 PM CDT | Special Weather Statement | DMX | Winnebago | 31 min |
| Aug 16, 11:52 PM CDT | Special Weather Statement | DMX | Winnebago | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.